Kentucky, 2018Flooding in Kentucky, November 1, 2018
November 1, 2018 · NWS PAH · 4 events in 4 counties and zones
A slow-moving frontal boundary brought several waves of rain over a 36-hour period. The heaviest flood-producing rain occurred during the pre-dawn hours of the 1st, when a nearly stationary front was anchored along the Ohio River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving frontal boundary brought several waves of rain over a 36-hour period. The heaviest flood-producing rain occurred during the pre-dawn hours of the 1st, when a nearly stationary front was anchored along the Ohio River. A weak surface low tracked northeast along the front, producing an axis of heavy rain on top of areas that received heavy rain on the 31st. A broad area of diffluent flow aloft was associated with a deep upper-level low across Texas. The large-scale lift associated with the upper low acted on a very moist air mass, with precipitable water values near 1.5 inches. Storm total rainfall ranged from 2 to 4 inches, with locally higher amounts to 5 inches along the Ohio River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 31, 11:03 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Oct 31, 11:03 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1203 AM CDT Thu Nov 1 2018
.SHORT TERM...(Tonight through Friday night)
Issued at 315 PM CDT Wed Oct 31 2018
Main weather impacts come just in time for Halloween night as a
vigorous upper level trof moves slowly east into the Southern
Plains. Associated surface cold front will also make its way into
the Ohio River Valley this afternoon, and then stall within the
broad southwest steering flow aloft. Moisture along and behind
the cold front will be quite high with PWATS over 2SD above
normal...very close to 99th percentile for late Oct early Nov. The
extensive mid level forcing/ascent will combine with the surface
front and high moisture values to produce an extended moderate to
occasionally heavy rainfall threat, esp over northern portions of
western KY, far southeast MO and se IL, as a surface low develops
and lifts northeast along the stalled out front draped over our
forecast area. The heaviest rain axis has shifted a bit to the
northwest with time, as the front is now not expected to make in
southeast into wrn TN. Will leave the flood watch untouched from
the last issuance as the heaviest (forecast) precip axis still
lies within the watch area.
Expecting general 3-4 inches within the main axis along the Ohio
River through Thursday morning. However, the manner in which
things seem to be setting up this afternoon, with nearly
stationary band of embedded convection along/just south of the
Ohio River containing very heavy downpours and occasional thunder,
would not be surprised if some locations end up with higher
amounts before all is said and done.
Winds are expected to pick up later tonight and into early Thu as
the sfc low lifts ne up the Ohio River. Southerly winds to the
southeast of the sfc low Thu morning will likely gust 30-40
mph...with 30-40 mph gusts from the north likely to the n/w of the
sfc low. Should remain just under headline criteria, so will hold
on wind advisory at this juncture, and let upcoming shifts take
another look.
The surface low will exit to the northeast on Thursday afternoon,
but the mid level trof will still be lifting ne out of AR toward
the mid MS River Valley. This will leave us with a rather
damp...blustery and gloomy day, with occasional light rain and
nearly steady or slow falling temps. Morning highs will likely
only reach the upper 40s north along I-64, to the lower half of
the 50s farther south, with north winds likely gusting 20-25 mph
in many locations. Exception will likely be the southern Pennyrile
region of western KY, where temps may actually start out in the
60s before the front finally make its way through and temps fall
quickly into the 50s thereafter.
Yet another mid level trof will be carved out over the Ohio Valley
Friday as a short wave drops se from the Midwest/Plains. This
system will be much more moisture starved, however, and any rains
that occur from it will be on the light side. Still, not a very
nice day expected with plenty of clouds and chilly temps.
.LONG TERM...(Saturday through Wednesday)
Issued at 315 PM CDT Wed Oct 31 2018
Saturday into Saturday evening will be dry as a surface high moves
from the Gulf of Mexico into the northeast U.S., and mid/upper level
ridging slides over our region. Temperatures will be near to just
below seasonal normals.
Models show low pressure over the middle Mississippi valley at 12z
Sunday, moving into the western Great Lakes region by 12z Monday.
The ECMWF shows a more well defined cold front pushing into our
region late Sunday into Sunday night, spreading showers across our
area Sunday, with a bit of a lull Sunday night. It then shows a
secondary low moving through the middle Mississippi valley Monday
into early Tuesday, producing another round of widespread showers.
GFS holds off on any significant precipitation spreading across our
region until late Sunday evening into late Sunday night, then takes
the secondary low farther east in the late Monday night into Tuesday
time frame, and thus produces less rainfall. Both models have our
area dry by Tuesday night into Wednesday as high pressure builds in
from the southwest.
Preference for the Sunday to Tuesday time frame is to lean more
toward the ECMWF solution, which so far has been more consistent.
Went with good chance to likely pops for showers, with the highest
chances Sunday, then Monday night into early Tuesday. Temperatures
will remain near seasonal Sunday into Tuesday, with cooler
conditions filtering in for Wednesday.
&&
.AVIATION...
Issued at 1203 AM CDT Wed Oct 31 2018
For the WFO PAH 06z Thursday TAF issuance, all of the sites should
remain along or just north of the mean surface frontal boundary
overnight and into the early morning. With these TAF sites between
the surface and 925 mb frontal surfaces, there will be instances
where impulses riding over the front will move the TAF's from MVFR
to the lower threshold of IFR conditions.
As the upper system moves into southeast Missouri and southwest
Illinois, the surface pressure gradient and low level mixing will
introduce northerly wind gusts into the KCGI and KPAH TAF Sites
for a few hours between 10z and 18z.
There will be a general improvement of visibilities back to VFR
after the rain departs, but ceilings will remain in IFR to lower
MVFR category levels through the forecast period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Thursday evening for ILZ083-086-087-089>094.
MO...Flood Watch through Thursday evening for MOZ110>112-114.
IN...Flood Watch through Thursday evening for INZ081-082-085>088.
KY...Flood Watch through Thursday evening for KYZ001>022.
&&
SHORT TERM...GM
LONG TERM...RST
AVIATION...Smith
Hazardous weather outlook, Oct 31, 4:15 PM CST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
515 PM CDT Wed Oct 31 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
515 PM CDT Wed Oct 31 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Moderate to heavy rainfall is expected overnight. Isolated
thunderstorms are possible as well. Repeat rains may lead to
flooding problems of low lying and poor drainage areas, especially
where the heaviest rain is forecast across western Kentucky,
southwest Indiana, and portions of southern Illinois and southeast
Missouri. Please refer to the Flood Watch for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Periods of moderate to heavy rainfall will continue into Thursday,
especially across portions of western Kentucky and southwest
Indiana. Please refer to the Flood Watch for details.
.SPOTTER INFORMATION STATEMENT...
Spotters should forward any reports of flooding to the National
Weather Service.
Flood, McCracken
- When
- November 1, 2:00 AM CST to 8:30 AM CST
- Where
- McCracken County, 1.9 mi ESE of Lone Oak to 2.2 mi SSE of Oaks
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.020, -88.638
A few state roads were closed around the county. The road closings were along secondary roads in flood-prone areas. In particular, flooding of Champion Creek prompted the closure of a small secondary road. A 24-hour rainfall total of 4.92 inches was measured at the National Weather Service office in Paducah.
Flood, Lyon
- When
- November 1, 2:00 AM CST to 7:45 AM CST
- Where
- Lyon County, 4.87 mi N of Saratoga to 6.04 mi NNE of Eddyville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.120, -88.010
Kentucky 1943 was closed near Skinframe Creek.
Flood, Fulton
- When
- November 1, 2:45 AM CST to 7:45 AM CST
- Where
- Fulton County, 1.87 mi WSW of Hickman to 0.98 mi NNE of Brownsville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.564, -89.213
Highway 94 was closed between the 7 and 11 mile markers, which is a flood-prone area just south of Hickman.
Flood, Carlisle
- When
- November 1, 4:50 AM CST to 7:30 AM CST
- Where
- Carlisle County, Cunningham to 4.39 mi WSW of Arlington
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.920, -88.880
Several state roads were closed in flood-prone areas. The roads were lesser-travelled secondary roads. A 24-hour rainfall amount of 5.56 inches was reported by the public near Cunningham.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, November 1, 20181 death · 2 injured · $2.5 million · EF2 · 71 events
- Tornadoes and Damaging Winds in Louisiana, November 1, 20182 injured · $110,000 · EF2 · 19 events
- Tornadoes and Damaging Winds in Louisiana, November 1, 20181 injured · $540,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Louisiana, November 1, 2018$27,000 · EF2 · 6 events
- Tornado and Damaging Winds in Mississippi, November 1, 2018$590,000 · EF0 · 8 events
- Tornadoes and Damaging Winds in Mississippi, November 1, 2018$75,000 · EF1 · 10 events
- Damaging Winds in Mississippi, November 1, 2018$37,000 · 61 kt wind · 7 events
- Tornado and Damaging Winds in Alabama, November 1, 2018$35,000 · EF0 · 6 events
- Drought in New Mexico, November 1 to 30, 201830 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 1, 2018$25,000 · 78 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 1, 201856 kt wind · 25 events
- Drought in Colorado, November 1 to 30, 201821 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787558, 787559, 787556, 787552.